In the Myeloma Beacon during May of 2010, Boris Simkovich, commenting on weight changes during chemotherapy said:
In many types of cancer, patients often experience a lot of weight loss. The weight loss is often so significant that it can undermine the success of the treatment the patient is receiving.
He then asked if readers would share their experiences. The responses were a bit interesting as readers commented mostly on Dexamethasone, assigning responsibility to it for both weight loss and gain, but mostly the latter. In reading it, I wasn’t able to see how anyone might use the information to predict their own reactions. Not that it was a bad question, it was a good one. But because of the wide variance in the answers he got all anyone could ever draw was a ‘maybe.’
In my own case, I had no steroids involved in my therapy. Two infusions of doxorubicin each hospitalized me, and had negative effects on my digestive system that remain today, almost four years later. The majority of my therapy was with Velcade, and under its magic spell, I dropped from 180 pounds to 102. During my therapy I simply had no appetite, and when I did eat, nothing tasted the same. Some foods had no taste for me at all, and some foods I really liked proved literally disgusting to me. My sense of smell was also altered, and most food odors were unpleasant, leading to a preference for bland foods when I would eat. I didn’t begin to regain weight until a few months after chemotherapy was halted. But after those few months my weight began to climb and I stabilized out at around 160 pounds. However, as what we believe is a hold-over from the doxorubicin damage, I am continually bloated and have an almost pregnant appearance.
Many of the foods that I simply couldn’t abide during chemotherapy have become palatable again, but there has been a noticeable change in my tastes. I have a preference for spicy foods, but my remaining stomach issues make eating them problematic. In all, my best comfort food is no longer macaroni and cheese, but cold breakfast cereals. I have a thing about pre-sweetened puffed rice, buying Malt-o-Meal Golden Puffs in the giant bags by the case. Thanks to the milk used with the cereal, my calcium and vitamin D supplements were stopped by my doctor as unnecessary. I plow through about 2 gallons of milk a week. It also helps in “keeping me regular,” with constipation one of the issues left behind by chemotherapy and augmented by my use of morphine for pain control. Opiates tend to dry you out, and so laxatives like Docusate and Sennosides are a common supplement required by their users.
My 80 pounds of weight loss actually occurred fairly quickly. My poor reaction to Velcade amplified the loss of appetite and my sleeping for almost 16 hours of each day sped up muscle losses. It took me under six weeks to turn into a scarecrow. There was such a hhigh concern about the loss of weight, that I was encouraged to eat high fat foods; I was told to help myself to hamburgers, french fries and and other bastions of trans-fats, the kinds of which most doctors would normally recommend against. Of course, with my weight returned, I listen to the same cautions that are normally issued by the medical community now.
I don’t know though, that there is any real way for someone to gauge how their weight might fluctuate. I believe that weight is one of those issues that will vary with each patient, and that only some predictions made by virtue of the drugs selected for treatment. Steroids will usually cause some puffiness to appear, yet not really change weight significantly. I’m led to believe that skin and fat cells expand adding volume but not necessarily weight. But chemotherapy can also cause people to purge fluids, from diarrhea and vomiting, and simultaneously cause fluid retention sometimes resulting in a need for furosemide and potassium (water pills) to reduce it. I’m experiencing that right now, what with nephrotic syndrome rearing its ugly head in my life. We have though, apparenty decided that it’s a collateral effect of my treatment, probably the doxorubicin.
The bottom line is that I’m not sure, at least from my perspective of personal experience and forum reading of others, that Boris’ question has an answer. At least one that permits any specific conclusions that people might use to predict their own weight reactions to treatment. But people can draw some possibilities based on the reactions of others.